Emerging liver diseases (Proceedings) - Veterinary Healthcare
  • SEARCH:

ADVERTISEMENT

Emerging liver diseases (Proceedings)


CVC IN BALTIMORE PROCEEDINGS


Our current therapy includes administration of intravenous amino acid solution. We give approximately 500 milliliters of Aminosyn™ (10% solution, Abbott) over 8-12 hours. If given too fast, hepatic encephalopathy can occur. Repeated infusions are given weekly. If after four weekly amino acid infusions and if there is no improvement it is unlikely the patient will respond to therapy. Some dermatologists suggest that daily infusions of amino acids for the first week results in a quicker response. With a positive response repeated the amino acid infusions are given as needed. In addition, we generally treat the patient with a dietary protein supplement of egg yolks (as an amino acid source) and other protein supplements. Additional support includes antibiotics if a secondary skin infection exists, omega 3 fatty acids, ursodeoxycholic acid, vitamin E and/or zinc.

Drug Associated Liver Toxicity

With more and more drugs being used for treatment of disease we have observed an increased incidence of drug induced liver injury. Drugs can affect the liver in one of two ways. First they can have a direct toxicity to the hepatocyte or become metabolized to a toxic compound that then causes damage. This type of direct hepatotoxin is dose related and reproducible. An example would be acetaminophen poisoning. More commonly we observe drug associated liver toxicity that is an idiosyncratic drug reaction. Idiosyncratic drug reactions are unpredictable and not dose related but most often associated with abnormal or aberrant metabolism of the drug to a toxic compound. The common incriminators causing an idiosyncratic reaction include the NSAIDs, trimethoprim sulfa, azathioprine, lysodren, ketoconazole (and other antifungals), and diazepam (in cats) to name but a few. Damage to the liver is generally acute hepatic necrosis and can extend to massive hepatic necrosis resulting in fulminate hepatic failure. The mechanism of drug toxicity is complex and not completely understood.

Damage may range from focal or mild to moderate hepatic necrosis with minimal clinical signs to acute massive necrosis that will produce significant clinical signs. The signs of severe acute hepatic necrosis are variable but usually will include anorexia, depression, lethargy and vomiting. Jaundice may be present. In hepatic failure hemorrhage and hepatic encephalopathy ensues and this is then often followed by coma or seizures. Hepatic pain may be observed on abdominal palpation.

The clinicopathologic changes reflect necrosis and loss of hepatocytes. The hepatic transaminases (ALT and AST) are released when the cell membrane is damaged and the cytosol enzymes leak out. A marked increase in AST to ALT ratio suggests more severe hepatocellular damage. Generally ALP increases associated with hepatic necrosis are only mild to moderate. Hyperbilirubinemia is common when significant hepatic necrosis is present and frequently very high when massive necrosis occurs. Changes in the liver function test will reflect the magnitude of hepatic damage. When the necrosis is massive and liver function is compromised changes will occur. Clotting factors decline and may contribute to hemorrhage. Hypoglycemia, low BUN hypoalbuminemia, and increase in ammonia all reflect hepatic failure. It is however important to note that because of the acute nature of necrosis and half-life of clotting factors (hours to days) and albumin (2 weeks) that albumin concentrations may remain normal early in the disease. Frequently platelet number and function are also compromised in massive liver failure and DIC is a common complication.

Hepatic failure from massive hepatic necrosis can lead to a spectrum of metabolic abnormalities. Hepatic encephalopathy (HE) accompanies liver failure. There are also secondary metabolic factors that also contribute to HE formation and include hypoglycemia, hypoxia, GI hemorrhage, impaired renal perfusion and cerebral edema.

The prognosis of hepatic necrosis depends on the amount of damage and the secondary complications that occur. It has been stated that a prothrombin time greater than 100 seconds indicates a grave prognosis. Also following acute hepatic necrosis either complete recovery or progression to cirrhosis or chronic hepatitis may occur. In general terms supportive care and management of metabolic complications is provided until hepatocyte regeneration returns the liver to normal function. Addition of antioxidants is warranted in drug associated liver disease including vitamin E and S-Adensosylmethionine (SAMe). There is now evidence that SAMe protects against liver damage from acetaminophen toxicity in dogs and cats. The use of N-acetylcysteine (NAC, Mucomyst™) is recommended for acetaminophen toxicity and given at 70 mg/kg tid intravenously. We have also used NAC for other drug induced liver toxicities as well for glutathione replacement. An advantage of NAC over SAMe in some cases is that it can be administered intravenously. Milk thistle (Silymarin or silibin (Marin™) is reported to work as an antioxidant, scavenging free radicals and inhibiting lipid peroxidation and may be of benefit in drug-associated toxicity. One canine study showed that dogs poisoned with amanita mushrooms treated with milk thistle had less clinical signs and complete survival than untreated dogs.

The prognosis for acute hepatic necrosis and hepatic failure depends on the extent of hepatic damage, metabolic complications and the ability to maintain the patient until hepatic regeneration is possible. Aggressive management and anticipation of potential complications will improve survival. With biochemical and clinical evidence of loss of hepatic function the prognosis becomes guarded.


ADVERTISEMENT

Source: CVC IN BALTIMORE PROCEEDINGS,
Click here